Antibiotics do not lower Avastin infection risk

August 18, 2008

The incidence of endophthalmitis is independent of whether prophylactic antibiotics are administered in conjunction with Avastin (bevacizumab) injections, according to results of a study published in the February 2008 issue of Spektrum der Augenheilkunde.

Prophylactic antibiotics do not lower the incidence of endophthalmitis in patients receiving Avastin (bevacizumab) injections, according to results of a study published in the February 2008 issue of Spektrum der Augenheilkunde.

Carsten H. Meyer, MD of the Augenklinik at Bonn University, Germany and colleagues conducted a retrospective study of two groups of patients receiving 1.25 mg/0.05 ml Avastin after an incubation of 5% povidone-iodine for 60 seconds in the conjunctival fornix. The first set of subjects (Group A; n=984) underwent the injection as an outpatient procedure and received no prophylactic antibiotics after the injection. In the second set (Group B; n=860), patients were admitted to hospital for one day and received three days of topical antibiotics following the injection.

The subjects of Group A had a zero incidence of post-injection endophthalmitis; two patients developed intraocular uveitis, which was treated successfully with topical steroids. In Group B, the two cases of post-injection endophthalmitis that developed after five days were treated with vitrectomy.

The researchers concluded that administration of prophylactic antibiotics was unable to eliminate endophthalmitis in these cases; when considering this factor, it is irrelevant whether the injection of Avastin is administered on an inpatient or outpatient basis.